Immunoglobulin A Vasculitis Complicated with Clostridium difficile Infection: a Rare Case Report and Brief Review of the Literature
Immunoglobulin A (IgA) vasculitis, formerly called Henoch-Schönlein purpura, is a leukocytoclastic type of vasculitis affecting small vessels with a deposition of immune IgA complexes, clinically characterized by the classic tetrad of nonthrombocytopenic palpable purpura, arthralgia (or arthritis), and gastrointestinal and renal involvement. Although the cause of the disease remains unknown, immune complexes of IgA and unidentified antigens seem to play a central pathogenic role. The diagnosis is easily established in the presence of purpura, but may be challenging in its absence, especially when colicky abdominal pain precedes the cutaneous lesions. IgA vasculitis is usually a self-limited disease with a benign course and symptomatic treatment is sufficient for most; in severe cases, however, corticosteroids are necessary.
We describe the case of a young adult male presenting with severe abdominal pain, vomiting and fever (38.4ºC). Clinical examination, abdominal ultrasound and plain abdominal radiography excluded an acute abdomen. The occurrence of arthralgia involving both knees and erosive duodenitis at endoscopy, 48 hours upon admission, suggested the diagnosis of IgA vasculitis, confirmed on the following day by the presence of typical purpuric rash on the lower extremities. Corticosteroid therapy led to the resolution of all gastrointestinal and joint manifestations as well as to a significant improvement of cutaneous purpura. However, during the 3rd week of corticosteroid treatment, the patient developed watery diarrhea and the clinical suspicion of Clostridium difficile infection (CDI) was confirmed. The treatment with metronidazole led to the resolution of diarrhea.The peculiarity of this case resides in several aspects: the gastrointestinal and joint manifestations preceded purpura, making diagnosis more difficult; CDI is an extremely rare complication of IgA vasculitis, being, in fact, the second case reported in adults in the literature.
Abbreviations: CDI: Clostridium difficile infection; CRP: C-reactive protein; EGD: esophagogastroduodenoscopy; ESR: erythrocyte sedimentation rate; IgA: immunoglobulin A; WBC: white blood cell.